A rare case of kissing for stomach ulcers secondary to taking a non-steroidal anti-inflammatory drug (NSAID)

A peptic ulcer is defined as the erosion of the gastric or duodenal mucosa that extends through the muscular mucosa. Helicobacter pyloriConcomitant gastritis and taking nonsteroidal anti-inflammatory drugs (NSAIDs) are the most common causes of peptic ulcers [1]. Other common causes are smoking, stress, foreign body, caffeine intake, and trauma [1,2]. A kissing ulcer is a pair of ulcers facing each other on the opposite walls of the stomach or duodenum [2]. Although common in the duodenum, kissing ulcers of the stomach have rarely been reported in the literature. We report a rare case of kissing gastric ulcer secondary to ibuprofen (NSAID) ingestion.

An 85-year-old woman presented to the ER with fresh haematemesis for 1 day. She had three episodes of bloody vomiting with no history of melena. She has been known to have high blood pressure for 20 years, which was well controlled when amlodipine was taken once daily. She also had age-related osteoporosis, which had worsened in the past week, and had been taking ibuprofen tablets twice daily (over-the-counter) for the past five days. She had no history of jaundice, smoking, alcohol abuse, or shock. There was no prior history of NSAID analgesic use.

At presentation, hemodynamics were stable. Physical examination was normal. Upper GI endoscopy revealed two ulcers in the middle of the body of the stomach, on the anterior and posterior wall, facing each other. They were 3 x 2 cm and 1 x 2 cm in size, respectively, with a crusted base and no active bleeding, and surrounded by a normal gastric mucosa (Fig. 1 a). The ulcer on the anterior wall of the stomach was Forrest class IIc, and the ulcer on the posterior wall was Forrest class III. The rapid urease test from the gastric mucosa was negative. Samples from both ulcers were negative for malignancy and Germ stomach (appearance 1 b). Being ingestion of NSAIDs is the only identified risk factor, it has been classified as a type 5 Johnson’s ulcer.

She was advised to discontinue ibuprofen and managed conservatively with oral proton pump inhibitors. Repeat endoscopy after 1 month showed healing of ulcers with surrounding normal mucosa (Fig 2).

Peptic ulcer disease (PUD) is a heterogeneous disease caused by an imbalance between mucosal protective factors such as mucosal bicarbonate secretion, blood flow, cell regeneration, prostaglandin production, and aggressive factors such as Germ stomach Infection, NSAID use, smoking, alcoholism, stress, trauma. These ulcers are common in the esophagus, stomach, and duodenum. Of all PUDs, 10-20% have complications such as perforation and gastric outlet obstruction, the most common being upper GI bleeding [3].

A kissing ulcer is a sore located on opposite walls of the stomach or duodenum [2]. Although most common in the duodenum (1.5%) [1,2]Gastric ulcers are rarely reported in the literature. In our extensive research, we were only able to find four such reports [2,4-6]. Among those, two were due to shock [2,5]and the other due to percutaneous endoscopic gastrostomy tube [6]. Etiology was not mentioned in the fourth case; However, the use of NSAIDs has been excluded [4].

The use of NSAIDs is associated with many gastrointestinal problems, resulting in significant morbidity and even death. The prevalence of peptic ulcers in NSAID users is 14-25% and is usually more contagious than the duodenum. However, up to 50% of endoscopically installed gastric ulcers have an association with NSAID pain relievers [7]. Furthermore, taking NSAIDs in regular doses, even for a short period, increases the likelihood of developing PUD. [3]. Other risk factors that can increase the severity of the effect of NSAIDs include advanced age (>70 years), previous history of ulcers, first three months of treatment with NSAIDs, smoking, and other cardiovascular diseases, Germ stomachUse of corticosteroids or anticoagulants [7].

Continuing NSAID analgesics in the proven case of gastric ulcers delays healing. Therefore the first step towards treatment is to stop taking the analgesic medication or reduce the dose if discontinuation is not possible. However, if stopping or reducing the dose of NSAIDs is not feasible, the use of proton pump inhibitors or H2-receptor antagonists along with NSAIDs can reduce the incidence of ulcers. [8]. An NSAID-specific cyclooxygenase-2 analgesic is also recommended as an option. Surgical intervention is rarely required in acute presentations such as bleeding intractable ulcers and perforations [9].

Although reported several times in the duodenum, kissing ulcers in the stomach are rarely reported. Although the exact pathophysiology is still often unknown, this unusual condition may be caused by sudden abdominal trauma or an episode of NSAID intake. Stopping NSAIDs and adding proton pump inhibitors leads to complete recovery.